Prednisone, Methylpred, Dexamethasone, Hydrocortisone Withdrawal
Prednisone is a man-made hormone. Cortisol is the natural hormone made and released by the adrenal glands.
When you take prednisone, your adrenal glands stop making their own hormone. After you stop taking it, your adrenal glands need time to resume their normal function. The amount of time your adrenal glands need to fully recover depends on how long you took prednisone and the amount you took.
Tapering or weaning the drug gives the adrenal glands time to return to their normal function. Prednisone should never be stopped all of a sudden. Even if you slowly taper or wean off it, you may still have withdrawal. These symptoms can mimic many other medical problems.
- Decreased appetite
- Rapid heart rate
- Low blood pressure
The greatest risk to your health during withdrawal is that your body cannot respond to physical stress such as trauma and infection. Late symptoms of withdrawal are fever, shock, and death.
As you taper or wean off your prednisone, be aware of these symptoms. If you have any symptoms, contact your health care provider. We may need to increase your dose and have the taper go at a slower rate. You may need to be in the hospital.
The information provided should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Any duplication or distribution of the information contained herein is strictly prohibited.
Last Updated: 11/21/2012
Copyright © 11/21/2012 University of Wisconsin Hospitals and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#5838
Print Health Fact For You